Archive for July, 2006

FDA issues public health advisory on mixing antidepressants with migraine drugs

Recently the FDA has warned against mixing common migraine drugs, called triptans, with antidepressants categorized as either SSRIs or SNRIs. Combining these drugs together can trigger a life-threatening condition called serotonin-syndrome which is characterized by rapid heart beat, sudden changes in blood pressure, and increased body temperature. Other symptoms include restlessness, hallucinations, loss of coordination, overactive reflexes, nausea, vomiting, and diarrhea. Patients with these symptoms when taking these drugs should seek immediate medical care, the FDA said.

SSRIs, for depression, included in the warning are Celexa (citalopram), Fluvoxamine (generic), Lexapro (escitalopram), Paxil (paroxetine), Prozac (fluoxetine) Symbyax (olanzapine/fluoxetine) and Zoloft (sertraline). SNRIs are Cymbalta (duloxetine) and Effexor (venlafaxine).

Triptans, for migraine, are Amerge (naratriptan), Axert (almotriptan), Frova (frovatriptan), Imitrex (sumatriptan) Maxalt and Maxalt-MLT (rizatriptan), Relpax (eletriptan), and Zomig and Zomig ZMT (zolmitriptan).

The FDA issued the warning after receiving reports of serotonin syndrome among patients mixing triptans and SSRIs or SNRIs. The FDA said patients who are taking a triptan along with an SSRI or SNRI should talk to their doctor before stopping their medications.

via FDA, MedPage Today